Patient Comments: Cortisone Injection - Knee and Hip

Share your experience with cortisone injections in your hip or knee.

Comment from: Chris, 35-44 Female (Patient) Published: December 17

I had the cortisone hip injection in my left hip due to hip dysplasia which caused inner thigh/groin pain for two years. The guided injection did not hurt at all and post one week I am totally pain free!

Was this comment helpful?Yes
Comment from: misskitty, 65-74 Female (Patient) Published: December 15

I have severe knee arthritis in both knees and awaiting surgery for knee replacement. I received cortisone shots before in 40 mg dose in each knee and had no ill effects. I went yesterday for another shot, I was in terrible pain and the doctor injected the knee with 80 mg (double the dose) and I have had a terrible time since. Since reading on this website the problems others had, I now know what is wrong with me. Sleeping was poor last night and all day I felt ill and had the runs. My blood pressure was out of control and I had to take extra medications. My face is flushed and I feel anxiety. I will contact my doctor. I love the relief from the knee pain but hate the side effects.

Was this comment helpful?Yes
Comment from: mike64, 45-54 Male (Patient) Published: November 26

I had a hip injection on the 14th November 2014, and was given a local first to numb the area before the big needle went in. After about 2 minutes she started to insert the big needle into my hip, and I told her this is hurting and I was feeling it going through something, she then let it go for about 30 seconds and then continued. Again it was hurting, and I was crying with the pain. She then said that she is nearly there and just one more push, anyway she pushed the needle in to the end and it really hurt again. She then injected the cortisone, and after a couple of minutes they took me back to a waiting room. Within a few seconds I felt really unwell, I felt my head was being pumped up like a balloon and was really hot and it felt like it was going to explode. I had tingling in my fingers and toes, and felt like I was going to die. They then took me to a ward and placed me on a bed, I had the most dreadful pain ever in my lower abdomen, left/right side and lower back, like a belt type pain. They then checked my blood pressure (BP), etc., and it was dangerously low and they had to call for an anesthetist. In the mean time I could not feel my feet or my legs and I had not had the use of my legs anymore. The anesthetist gave me Fentanyl pain killer which is 100 times more powerful then morphine. Then I had an angina attack and had to have GTN spray which lowered my BP even more. He then was trying to move my legs and was pricking my toes and legs with a needle to which I could not feel anything. I was then rushed to a bigger hospital where I had CT scan, and MRI and everything was ok with the scans. I was given a lot of pain killers, and had to have physiotherapy just to try and get me standing, and try to get a couple of steps from me so I could go home after spending 6 days in hospital. The consultants and the doctors kept saying it was all psychological and that there is nothing wrong with my legs. I said I nearly died and I cannot walk or feel my legs, my legs feel ice cold, numb and I can't move them. I am home now with some equipment, they gave me a Simmer Frame, toilet aid, wee bottle, a perch stool and a wheel chair, but they will not give me a diagnosis. I was fine prior going to have this hip injection but no one is saying anything, so I have contacted a solicitor and asked for help. I can only think the reason they won't give me a diagnosis is because they know they messed up and do not want to admit to blame. Also no notes were made about my procedure, and I was not even given a pre operation inspection, like having my blood pressure checked first. I really don't know what to do or who to turn to for help and advice or even how to get a diagnosis.

Was this comment helpful?Yes
Comment from: cookie dog, 55-64 Female (Patient) Published: November 19

Yesterday I had a cortisone injection in my right hip for bursitis. I woke up in the middle of the night with nausea and severe headache. No one ever listed these symptoms to me.

Was this comment helpful?Yes
Comment from: Karol, 65-74 Female (Patient) Published: November 18

My experience with steroids is positive. I had a tear on my rotator cuff, a full tear, and after 5 cortisone injections over 2 years it is almost perfect without surgery. I had 4 steroid injections into my lumbar sacral joint and 4 into the L4, L5 and relieved of pain for almost 2 years. I could barely walk prior to that. After injections I feel a bit 'high' and have more problem sleeping for a week or so but it wears off. Benefits outweigh negatives.

Was this comment helpful?Yes
Comment from: carpenter561, 55-64 Male (Patient) Published: November 04

I received a cortisone injection in my left hip about 5 months ago. Prior to the injection my pain was keeping me awake at night. I was amazed at the almost immediate relief. A week ago I received an injection in my right knee. I have 2 torn ligaments, a torn meniscus and cartilage damage. Again the pain relief was substantial. Neither of the times was the injection itself painful, except when the needle went through the cartilage of my knee, and that was bearable. I had no side effects and can now walk like a man instead of like a toddler.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Side Effects Question: What side effects (if any) did you experience with your cortisone injection?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.